Skip to main content Accessibility help

Quasi-o-minimal structures

  • Oleg Belegradek (a1), Ya'acov Peterzil (a2) and Frank Wagner (a3)

A structure (M, <, …) is called quasi-o-minimal if in any structure elementarily equivalent to it the definable subsets are exactly the Boolean combinations of 0-definable subsets and intervals. We give a series of natural examples of quasi-o-minimal structures which are not o-minimal; one of them is the ordered group of integers. We develop a technique to investigate quasi-o-minimality and use it to study quasi-o-minimal ordered groups (possibly with extra structure). Main results: any quasi-o-minimal ordered group is abelian; any quasi-o-minimal ordered ring is a real closed field, or has zero multiplication; every quasi-o-minimal divisible ordered group is o-minimal; every quasi-o-minimal archimedian densely ordered group is divisible. We show that a counterpart of quasi-o-minimality in stability theory is the notion of theory of U-rank 1.

Hide All
[1]Belegradek, O. V., Point, F., and Wagner, F. O., A quasi-o-minimal group without the exchange property, MSRI preprint series, 1998–051.
[2]Belegradek, O. V., Stolboushkin, A. P., and Taitslin, M. A., Generic queries over quasi-o-minimal domains, Logical Foundations of Computer Science (Proceedings 4th International Symposium LFCS'97, Yaroslavl, Russia, July 1997) (Adian, S. and Nerode, A., editors), Lecture Notes in-Computer Science 1234, Springer-Verlag, 1997, pp. 21–32.
[3]Dickmann, M. A., Elimination of quantifiers for ordered valuation rings, Proceedings of the 3rd Easter Conference on Model Theory (Groß Köris, April 8–13, 1985), Sektion Mathematik der Humboldt-Universität zu Berlin (DDR), Seminarbericht 70, 1985, pp. 64–88.
[4]Karpilovski, G., The Schur multipliers, LMS monographs, New Series, vol. 2, Clarendon Press, Oxford, 1987.
[5]Knight, J. F., Pillay, A., and Steinhorn, C., Definable sets in ordered structures II, Transactions of the American Mathematical Society, (1986), no. 295, pp. 565–592.
[6]Laskowski, M. C. and Steinhorn, C., On o-minimal expansions of archimedian ordered groups, this Journal, vol. 60 (1995), pp. 817–831.
[7]Michaux, C. and Villemaire, R., Presburger Arithmetic and recognizability of sets of natural numbers by automata, Annals of Pure and Applied Logic, vol. 77 (1996), pp. 251–271.
[8]Pillay, A., An introduction to stability theory, Oxford Logic Guides 8, Clarendon Press, Oxford, 1983.
[9]Pillay, A. and Steinhorn, C., Definable sets in ordered structures I, Transactions of the American Mathematical Society, (1986), no. 295, pp. 593–605.
[10]Pillay, A. and Steinhorn, C., Definable sets in ordered structures III, Transactions of the American Mathematical Society, (1988), no. 309, pp. 469–476.
[11]Shelah, S., Classification theory and the number of non-isomorphic models, 2nd ed., North-Holland, Amsterdam, 1990.
[12]van den Dries, L., O-minimal structures, Logic: from Foundations to Applications (European Logic Colloquium'93) (Hodges, al., editors), Oxford University Press, 1996, pp. 133–185.
[13]Weispfenning, V., Elimination of quantifiers for certain ordered and lattice-ordered groups, Bulletin de la Société Mathématique de Belgique, (1981), no. 33, pp. 131–155, Ser. B.
[14]Zakon, E., Generalized archimedian groups, Transactions of the Amererican Mathematical Society, (1961), no. 99, pp. 21–40.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed